High Wind, Guadalupe Mountains of Culberson County
- When
- May 28, 4:51 AM MST to 8:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
High winds occurred in Guadalupe Pass behind a strong cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High winds occurred in Guadalupe Pass behind a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 4:37 AM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 637 AM CDT Sun May 28 2017 .DISCUSSION... Please see the 12Z aviation discussion below. && .AVIATION... A cold front is currently progressing southward through the area, and is expected to push south of FST by issuance. North winds gusting to 20-30kt in the wake of the front will gradually decrease and shift to the northeast by this afternoon. A couple thunderstorms may affect FST early in the TAF period as the front moves through, with brief MVFR conditions possible. Otherwise, low ceilings have not developed behind the front, thus, VFR conditions are expected to prevail. && .PREV DISCUSSION... /issued 310 AM CDT Sun May 28 2017/ DISCUSSION... A minor shrtwv trof in the SW flow aloft across the Trans Pecos has resulted in -SHRA/-TSRA early this AM, GFS looks to be handling it the best. While the cold front and dryline merging across the PB are resulting in a few SHRA/TSRA. Meanwhile a post- frontal isallobaric high of around 4-5MB/3HR is pushing the front rapidly south thru the area, probably to the Rio Grande by 15Z. Initially windy/very windy conditions in wake of the front will be driven by tight thermal/MSLP gradients followed by mixing of stronger 85h winds late morning. Brief high winds thru GDP Pass are likely this AM. Low clouds will likely hold thru the morning with breaks this afternoon as the frontal depth increases to around 7h by 21Z, where mstr is thinner. MOS #'s are quite disparate with MET much cooler than MAV, largely because of cloud cover. We will trend forecast cooler, but not as cool as MET. Despite NAM12 developing precip on e slopes of mtns we will minimize PoPs today, best chances will be across the far s where low level mstr is best and elevated instability is present. More of the same WRT PoPS Mon AM with low level mstr pushed back to the NW. Surface ridging will still maintain a presence Mon PM and the best instability/mstr will be in alignment with elevated heat sources. There are some model indications of nocturnal storms coming out of MX into Presidio/Brewster Co early Tue AM, MOS is in agreement. Tue PM the atmosphere is expected to recover as the diurnal heating cycle drives scattered PoPs across the Trans Pecos. Wed has been and continues to be the the most favored day for widespread rain as a slow moving mid level trof drifts into the area. A surface boundary (at last initially will be lacking) and storms will be favored to form in the mtns and in what will probably be a weak shear environment and outflow dominated storms will favor the proliferation of additional SHRA/TSRA. A few strong/severe storms along with the possibility of heavy rain, per PW of +1 to 2 standard deviations. Likely PoPs are already in the forecast and warranted, even that far out. Said trof drifts NE on Thur, but the primary upper low will still be to the w and chance PoPs are a reasonable scenario Thur/Fri. Drier air does slowly try to work back into the w sat with model discrepancy for Sunday. High temps will mostly remain below normal thru the extended forecast. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 83 60 86 62 / 10 10 10 10 Carlsbad 84 60 86 61 / 10 10 10 20 Dryden 85 67 83 66 / 40 40 30 30 Fort Stockton 85 62 83 64 / 20 30 20 20 Guadalupe Pass 77 58 78 57 / 0 10 20 40 Hobbs 81 56 84 58 / 10 10 10 10 Marfa 82 57 80 56 / 20 30 30 40 Midland Intl Airport 85 61 86 63 / 10 10 10 10 Odessa 85 61 86 63 / 10 10 10 10 Wink 85 61 87 63 / 10 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...High Wind Warning until noon MDT today for Guadalupe Mountains. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 317 AM CDT Sun May 28 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-290830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 317 AM CDT Sun May 28 2017 /217 AM MDT Sun May 28 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT A High Wind Warning is in effect through this morning for Guadalupe Pass. A few strong to severe storms are possible across the Lower Trans Pecos and Big Bend Area this afternoon and evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Widespread thunderstorms capable of producing heavy rain are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692775.